DEAR DOCTOR K: I take a daily aspirin to prevent a heart attack. I just read that aspirin can cause macular degeneration. Should I stop taking it?
DEAR READER: No, you shouldn’t stop taking aspirin. Medicine – and life – is full of trading off one risk for another. Doctors and medical scientists aren’t (yet) smart enough to discover or invent treatments that have absolutely no risks, only benefits. So you have to compare the risk of a treatment against your risks if you don’t take it.
A recent study, published in the Journal of the American Medical Association, linked aspirin use with a small increased risk of age-related macular degeneration (AMD). But this increased risk was far smaller than the proven benefits of aspirin for preventing a heart attack.
AMD damages the macula, a small part of the retina of the eye that is responsible for central vision. There are two forms. “Dry” AMD is the most common. Dry macular degeneration can progress to “wet” AMD. In this form, abnormal blood vessels in the eye leak fluid and blood, sometimes causing loss of vision.
The study that linked aspirin and AMD has followed nearly 5,000 adults for decades to see how their eyesight changes as they age. Participants in the study were checked for signs of macular degeneration every five years.
Participants in the study were at slightly greater risk of developing late-stage AMD if they had been regularly taking aspirin 10 years previously. “Late stage” means the disease is far enough along to cause impaired vision or blindness. There was a link between aspirin and wet AMD.
However, this study does not mean that aspirin is proven to increase the risk of AMD. It could be, for example, that something else about the people in the study caused them to both take aspirin and develop AMD. In other words, aspirin was linked to AMD, but aspirin was not the cause of AMD.
So should you shy away from aspirin? The answer is no, especially if you are taking a daily low-dose aspirin to prevent a heart attack.